Background: P4 pharmacy student on acute care rounds. Patient codes overnight, went into spontaneous pulseless electrical activity (PEA), and was stabilized within 5-10 minutes with 1x epinephrine dose and compressions. No acute EKG readings during event. Patient transferred from med floor to ICU.

Relevant information: The patient is elderly (>65 y.o.) with ICD (i.e. internal defibrillator) admitted for SOB and DOE secondary to COPD exacerbation and sepsis. 2-day old EKG showed QTc >500 msec (about 510 msec). Patient was taking sotalol for about 3 months with EKGs before initiation reading about 440-450 msec. Relevant meds include sotalol, ondansetron, trazodone, and diphenhydramine, all taken chronically (some taken as needed, but still chronically filled for >3 months).

Discussion: Rounding med team, cardiology consult, and pulmonary consult all concur that the code (i.e. PEA) was caused by hypoxemia secondary to COPD exacerbation and concurrent sepsis.

Concern: Sotalol is VERY proarrhythmic and has an absolute contraindication with most QTc interval prolonging agents because of the risk of QTc prolongation and subsequent torsades de pointes (TdP). Ondansetron, trazodone, diphenhydramine, and famotidine have ALL been shown to increase QTc interval as monotherapy, and also to interact with sotalol to prolong QTc interval. Famotidine was administered the following day for stress ulcer prophylaxis while intubated in the ICU, and also has known QTc prolonging effects.

Question: After a VERY thorough primary literature investigation I could find NO studies (even case studies) in which sotalol was administered concomitantly with ondansetron (med of most concern), or any of the other meds I listed here. Any professionals (cardiology/pulmonary/clinical pharmacy) care to offer insight into how likely it is that the patient's spontaneous PEA was medication-induced? All meds were taken PO, so does this increase/decrease the chance that this was medication-induced? In patients with ICDs, would prolonged QTc interval leading to TdP potentially lead to PEA, or is TdP more likely to spontaneously resolve in patients with functioning internal defibrillators? Any primary literature, personal experiences, or other information would be much appreciated.